MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55238
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: district manager (cook).A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a type iii endoleak developed following placement of a zenith flex with spiral-z technology aaa endovascular graft iliac leg.The patient was described to have short, inverse funnel neck anatomy.During the initial procedure, ballooning was performed in the seal zones, heparin was administered, device labeling was followed, and the graft was deployed in the proper target zone.Two covered stents were placed in the renal arteries through fenestrations.It was also reported that the intra-aortic segment of the covered stent was flared with an oversized angioplasty balloon.The cook representative was not involved in the procedure.At a later time, an endoleak was identified at the junction between the distal fenestrated graft and the contralateral iliac leg graft through follow-up ct angiogram imaging.Subsequent angiogram imaging revealed highlighting of contrast "next to the contralateral gate just distal to the bifurcation of the distal body".It should be noted that this location is only speculated due to a lack of imaging, particularly from the time of implantation; however, it was reported that the leak was not noticed during the final imaging run of the index procedure.As a result, the aneurysm sac expanded and in response, relining of the distal component was performed.It was also reported that at an unknown time, the patient underwent an additional procedure involving coil embolization for attempted repair of a suspected type ii endoleak.No other adverse effects were reported.This report is related to the reports with mdr numbers: 9680654-2021-00011 and 9680654-2021-00010.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation (b)(6) hospital informed cook of an incident in which a type iii endoleak developed following placement of a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt, lot: 13170076).The patient was described to have short, inverse funnel neck anatomy.During the initial procedure, ballooning was performed in the seal zones, heparin was administered, device labeling was followed, and the graft was deployed in the proper target zone.Two covered stents were placed in the renal arteries through fenestrations.It was also reported that the intra-aortic segment of the covered stent was flared with an oversized angioplasty balloon.At a later time, an endoleak was identified at the junction between the distal fenestrated graft and the contralateral iliac leg graft through follow-up ct angiogram imaging.Subsequent angiogram imaging revealed highlighting of contrast "next to the contralateral gate just distal to the bifurcation of the distal body".It should be noted that this location is only speculated due to a lack of imaging, particularly from the time of implantation; however, it was reported that the leak was not noticed during the final imaging run of the index procedure.As a result, the aneurysm sac expanded and in response, relining of the distal component was performed.It was also reported that at an unknown time, the patient underwent an additional procedure involving coil embolization for attempted repair of a suspected type ii endoleak.No other adverse effects were reported.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), quality control procedures and specifications of the device were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13170076 and subassembly lot sa9310188 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions 4.1 general - additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.- patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up - zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.4.3 pre-procedure measurement techniques and imaging diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection - strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure - inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: - endoleak - endoprosthesis: graft material wear; erosion; puncture 11 directions for use 11.1 zenith spiral-z aaa iliac leg system 11.1.7 molding balloon insertion 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.Final angiogram 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12 imaging guidelines and postoperative follow-up 12.1 general - all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Evidence provided by the complaint facility, dhr, complaint history and manufacturing documents, suggest that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, lack of imaging, and the results of our investigation, a definitive cause of the failure could not be established.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12350190
Report Number1820334-2021-02033
Device Sequence Number4333351
Product Code MIH
UDI-Device Identifier10827002552385
UDI-Public(01)10827002552385(17)230513(10)13170076
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/13/2023
Device Model NumberG55238
Device Catalogue NumberZSLE-16-74-ZT
Device Lot Number13170076
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/05/2021
Supplement Date Received by Manufacturer05/05/2022
Initial Report FDA Received Date08/20/2021
Supplement Report FDA Received Date05/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
"NUMEROUS CATHETERS"; "NUMEROUS WIRES"; ATRIUM ICAST 7MMX22MMX120CM; COOK ZFEN-D-12-28-91; COOK ZFEN-P-2-30-124; COOK ZSLE-20-39-ZT; GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; UNKNOWN COVERED STENT 6X29; UNKNOWN COVERED STENT 7X22; "NUMEROUS CATHETERS"; "NUMEROUS WIRES"; ATRIUM ICAST 7MMX22MMX120CM; COOK ZFEN-D-12-28-91; COOK ZFEN-P-2-30-124; COOK ZSLE-20-39-ZT; GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; UNKNOWN COVERED STENT 6X29; UNKNOWN COVERED STENT 7X22
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale